Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 199, NWS Nashville, TN

May 20, 2006Lewis County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 20, 2006, 8:13 PM CDT for Lewis County, Tennessee. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2006, 8:13 PM CDT (01:13 UTC)
Expired
May 20, 2006, 8:45 PM CDT
In force
32 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Lewis County, TN

The radar

The Nashville radar (KOHX), 116 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 6:59 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2006-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2006-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 4:01 PM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, May 20, 4:01 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
401 PM CDT SAT MAY 20 2006

.SHORT TERM...AT 20Z, SURFACE BOUNDARY WAS SOUTH OF CROSSVILLE AND
NASHVILLE, BUT NORTH OF JACKSON, TENNESSEE. STRONG TEMPERATURE
GRADIENT EXISTS ACROSS MIDDLE TENNESSEE, WITH 74 DEGREES AT CKV,
78 AT BNA, AND 90 AT MKL, MSL, AND HSV. EARLIER CONVECTION THAT
FORMED OVER THE NASHVILLE METRO AREA AND PROMPTED SEVERE
THUNDERSTORM WATCH 366 MOVED SOUTHEASTWARD ACROSS THE CUMBERLAND
PLATEAU, AND WELL AWAY FROM THE MID STATE. THEREFORE, THE WATCH
WAS CANCELED ABOUT AN HOUR AGO.

.LONG TERM...LOOK FOR THE SURFACE BOUNDARY TO STALL OVER SOUTHERN
MIDDLE TENNESSEE OVERNIGHT, THEN MOVE NORTHWARD AGAIN AS A WARM
FRONT TOMORROW AND TOMORROW NIGHT AS A MID-LEVEL LOW HEIGHT CENTER
DEVELOPS TO OUR WEST. SHORTWAVE WILL MOVE ACROSS MIDDLE TENNESSEE
MONDAY MORNING, FINALLY BRINGING US DRIER, COOLER AIR AS HIGH
PRESSURE BUILDS IN FROM THE UPPER MIDWEST.

THE NEXT WEATHER SYSTEM WILL MOVE INTO MIDDLE TENNESSEE ON
WEDNESDAY AHEAD OF A LOW PRESSURE CENTER THAT WILL DEVELOP OVER
THE CENTRAL PLAINS, THEN DIVE SOUTHEASTWARD INTO THE OHIO VALLEY
BY FRIDAY MORNING.

MIDDLE TENNESSEE REMAINS UNDER A SLIGHT RISK OF SEVERE WEATHER
OVERNIGHT, ALTHOUGH IT APPEARS THAT OUR CHANCE OF SEVERE HAS COME
AND GONE. SOME STORMS MAY FORM IN THE VICINITY OF THE SURFACE
BOUNDARY OVERNIGHT, BUT WILL LIKELY REMAIN LESS THAN SEVERE. OUR
WESTERN COUNTIES ARE UNDER A SLIGHT RISK TOMORROW AND TOMORROW
NIGHT, WITH ANOTHER CHANCE OF SEVERE STORMS COMING ON WEDNESDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    63  80  58  77 /  30  40  40  20
CLARKSVILLE  59  79  56  77 /  30  40  40  20
CROSSVILLE   58  79  54  74 /  30  30  30  20
&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

ROSE
Hazardous weather outlook, May 20, 3:30 AM CDT, 16 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
330 AM CDT SAT MAY 20 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-211030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
330 AM CDT SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TODAY AND
TONIGHT.  THE BEST CHANCE OF THUNDERSTORMS WILL BE OVER SOUTH AND
WEST PORTIONS OF MIDDLE TENNESSEE. AN OLD FRONTAL BOUNDARY AND UPPER
LEVEL DISTURBANCES MOVING SOUTHEAST WILL PROVIDE THE FOCUS FOR
ISOLATED SEVERE STORMS...WITH HAIL AND DAMAGING WINDS BEING THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORM COMPLEXES WILL POSSIBLY MOVE SOUTHEAST ACROSS THE
MIDSTATE ON SUNDAY...AND AGAIN ON WEDNESDAY AND THURSDAY.
CONSEQUENTLY...THERE IS A SLIGHT RISK OF SEVERE WEATHER DURING THESE
PERIODS.

.SPOTTER INFORMATION STATEMENT...
BECAUSE OF THE ISOLATED NATURE OF SEVERE WEATHER...SPOTTER AND
EMERGENCY MANAGER ACTIVATION IS NOT LIKELY.

GIRODO

In the hours before

Special weather statement, May 20, 3:06 PM CDT, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
306 PM CDT SAT MAY 20 2006

TNZ028-030-032-062>066-075-077>080-202100-
BEDFORD-CANNON-COFFEE-CUMBERLAND-DEKALB-GRUNDY-PUTNAM-RUTHERFORD-
SMITH-VAN BUREN-WARREN-WHITE-WILSON-
306 PM CDT SAT MAY 20 2006

...SEVERE THUNDERSTORM WATCH 366 HAS BEEN CANCELED...

THE CLUSTER OF THUNDERSTORMS THAT PROMPTED SEVERE THUNDERSTORM WATCH
366 HAS MOVED WELL OUT OF THE AREA. THE ATMOSPHERE HAS STABILIZED
SIGNIFICANTLY, AND THE THREAT OF SEVERE WEATHER HAS PASSED.

ROSE
Special weather statement, May 20, 7:35 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
735 PM CDT SAT MAY 20 2006

TNZ056-058-093>095-210130-
GILES-LAWRENCE-LEWIS-PERRY-WAYNE-
735 PM CDT SAT MAY 20 2006

...STRONG THUNDERSTORMS WERE AFFECTING GILES...LAWRENCE...LEWIS...
PERRY AND WAYNE COUNTIES...

AT 734 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTH OF
LAWRENCEBURG TO 11 MILES SOUTHWEST OF LINDEN...MOVING EAST-SOUTHEAST
AROUND 15 MPH.

PEOPLE IN GILES...LAWRENCE...WAYNE...LEWIS AND PERRY COUNTIES...
INCLUDING THE CITIES OF WAYNESBORO AND LAWRENCEBURG...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM FOR SOUTHWEST
MIDDLE TENNESSEE.

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:49 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence26 min
May 20, 8:56 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall34 min
May 20, 9:05 PM CDTSevere Thunderstorm WarningOHXGrundy25 min
May 20, 10:25 PM CDTSevere Thunderstorm WarningOHXPerry, Wayne35 min
May 20, 10:53 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne37 min
May 20, 11:23 PM CDTSevere Thunderstorm WarningOHXLawrence37 min
May 21, 1:19 AM CDTSevere Thunderstorm WarningOHXCoffee, Grundy26 min
May 21, 2:52 AM CDTSevere Thunderstorm WarningOHXHickman17 min
May 21, 8:12 AM CDTSevere Thunderstorm WarningOHXBenton18 min
May 21, 8:20 AM CDTSevere Thunderstorm WarningOHXWilliamson25 min
May 21, 8:22 AM CDTSevere Thunderstorm WarningOHXHumphreys23 min
May 21, 8:48 AM CDTSevere Thunderstorm WarningOHXHickman27 min
May 21, 8:53 AM CDTSevere Thunderstorm WarningOHXRutherford22 min
May 21, 8:55 AM CDTSevere Thunderstorm WarningOHXWilliamson20 min
May 21, 3:53 PM CDTSevere Thunderstorm WarningOHXWayne37 min
May 21, 4:39 PM CDTSevere Thunderstorm WarningOHXGiles36 min
May 21, 6:31 PM CDTSevere Thunderstorm WarningOHXLewis, Perry59 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.